EconPapers    
Economics at your fingertips  
 

Five different distributions for the Lee–Carter model of mortality forecasting: A comparison using GAS models

César Neves, Cristiano Fernandes and Henrique Hoeltgebaum

Insurance: Mathematics and Economics, 2017, vol. 75, issue C, 48-57

Abstract: This paper extends the well-known Lee–Carter model used for forecasting mortality rates by utilizing a new class of time series models, known as Generalized Autoregressive Score (GAS) or Dynamic Conditional Score (DCS) models. This framework can be used to derive a wide range of non-Gaussian time series models with time varying coefficients and has shown to be very successful in financial applications. In this paper we propose five probability models (Poisson, binomial, negative binomial, Gaussian and beta) based on the GAS framework to estimate the Lee–Carter parameters and dynamically forecast the mortality rates using a single unified step. The models are applied to the mortality rates time series for the male population of the United States, Sweden, Japan and the UK. Diagnostic tests are performed on quantile residuals, model selection is made via AIC and predictive accuracy of the models is compared using the Diebold–Mariano test. We conclude that, amongst the proposed models, the negative binomial extension of the Lee–Carter model is the most appropriate for forecasting mortality rates.

Keywords: GAS models; Mortality rates; Lee–Carter model; Forecasting; Observation-driven time series models (search for similar items in EconPapers)
JEL-codes: C22 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0167668716302657
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:insuma:v:75:y:2017:i:c:p:48-57

Access Statistics for this article

Insurance: Mathematics and Economics is currently edited by R. Kaas, Hansjoerg Albrecher, M. J. Goovaerts and E. S. W. Shiu

More articles in Insurance: Mathematics and Economics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2018-04-21
Handle: RePEc:eee:insuma:v:75:y:2017:i:c:p:48-57